Blood pressure medications: Can they raise my triglycerides?
Yes, some blood pressure medications can affect triglyceride and cholesterol levels.
Hydrochlorothiazide is commonly prescribed for high blood pressure. It's from a class of medications called diuretics, more commonly called water pills. High doses — 50 milligrams or more — of some diuretics, such as hydrochlorothiazide, can temporarily increase your low-density lipoprotein (LDL, or "bad") cholesterol and triglycerides.
The good news is that the rise in LDL cholesterol and triglycerides usually returns to normal within a year of starting these medications. And, the mild effects the drug has on cholesterol and triglycerides don't outweigh the benefits from lowering blood pressure. Smaller doses of hydrochlorothiazide usually don't cause a rise in cholesterol and triglycerides.
Older beta blockers, such as propranolol (Inderal, Innopran XL), atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL), can slightly increase triglycerides and decrease high-density lipoprotein (HDL, or "good") cholesterol. Typically this occurs in people who have a cluster of conditions (metabolic syndrome) that includes:
- High blood pressure
- High blood sugar
- Excess weight around the abdomen
- Abnormal cholesterol and triglycerides
Newer beta blockers, such as carvedilol (Coreg) and nebivolol (Bystolic), are less likely to affect your cholesterol levels.
The older beta blocker drugs that can affect your cholesterol levels usually won't be one of the first drugs you're given as a treatment for high blood pressure. But, older beta blocker drugs are useful in specific situations, such as preventing recurrent heart disease or managing heart failure. In some cases, older beta blockers can be helpful in treating people with a high risk of cardiovascular disease or people who have migraines.
If you're worried about increasing triglyceride levels, talk to your doctor about making changes to your diet and exercise routine. Don't stop taking any prescribed medications without first talking to your doctor.
Last Updated Jan 9, 2019